Missouri, 2007

Tornadoes in Missouri, March 1, 2007

March 1, 2007 · NWS SGF · 2 events in 2 counties and zones

Several severe thunderstorms impacted southern Missouri during the morning hours of March 1st. A classic supercell moved from northern Arkansas and into Ozark and Howell counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$760,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several severe thunderstorms impacted southern Missouri during the morning hours of March 1st. A classic supercell moved from northern Arkansas and into Ozark and Howell counties. This storm produced an EF-3 tornado that touched down southwest of Caulfield, Missouri, and tracked to areas southwest of West Plains, Missouri. One fatality occurred from this storm as the tornado ripped through a mobile home in rural Howell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 1, 5:40 AM CST, 44 minutes earlier.

Area forecast discussion, Mar 1, 5:40 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CST THU MAR 1 2007

...UPDATE TO AVAITION...

.DISCUSSION...

MAIN HIGHLIGHT/CONCERN IN THE SHORT TIME WILL BE ONGOING SEVERE
WEATHER THREAT THIS MORNING. THE THUNDERSTORMS WILL BE ASSOCIATED
WITH A DRY LINE THAT IS CURRENTLY IN EASTERN OKLAHOMA. A LINE OF
THUNDERSTORMS HAVE FORMED ALONG THE DRY LINE AND WILL CONTINUE TO
WORK TO THE NORTHEAST THIS MORNING. ALSO THERE HAS BEEN SOME
THUNDERSTORMS DEVELOP OVER THE WEST PLAINS AREA AND NORTHERN
ARKANSAS. INSTABILITY IS WEAK IN THIS AREA SO THESE STORMS ARE NOT
EXPECTED TO BECOME STRONG AND WILL STAY EAST OF WET PLAINS AS THEY
MOVE TO THE NORTHEAST.

THE COLD FRONT WILL START TO MOVE INTO THE CWA EARLY THIS MORNING
AND SHOULD QUICKLY MOVE THROUGH THE AREA AND BE OUT OF THE AREA BY
MID MORNING. A LINE OF THUNDERSTORMS HAVE FORMED ON THIS LINE AND
WILL CONTINUE ACROSS THE AREA AS THE COLD FRONT PUSHES THROUGH. THE
INSTABILITY WILL STILL BE ON THE MARGINAL SIDE WITH SURFACE BASED
CAPE APPROACH 1000 J/KG. LOW LEVEL SHEAR WILL CONTINUE TO BE VERY
STRONG ALONG AND FORCING WILL BE STRONG AS AN UPPER LEVEL TROUGH
SWINGS THROUGH THE AREA ALONG WITH THE DRY LINE. WITH THE SURFACE
BASED INSTABILITY THE TORNADO THREAT IS STILL POSSIBLE...WHICH IS
WHY A TORNADO WATCH HAS BEEN ISSUED PORTIONS OF THE CWA. EMBEDDED
SUPERCELLS WILL BE POSSIBLE WITH IN THE LINE OF STORMS. ALL THE
THUNDERSTORM ACTIVITY WILL BE ASSOCIATED WITH THE FRONT WHICH WILL
QUICKLY MOVE ACROSS THE AREA...SO THERE WILL ONLY BE A SMALL WINDOW
FOR SEVERE WEATHER.

THE LOW WILL QUICKLY MOVE OFF TO THE EAST TODAY ENDING THE
THUNDERSTORM CHANCES BY NOON TODAY. BEHIND THE FRONT THE PRESSURE
GRANDAUNT WILL CONTINUE TO BE TIGHT...ALLOWING FOR ANOTHER WINDY DAY
ACROSS THE OZARKS. A COLD FRONT WILL ALSO SWING THROUGH THE AREA
TODAY. BRING COOL TEMPERATURES TO THE REGION FOR THE WEEKEND. WRAP
AROUND PRECIPITATION WILL FORM ON THE BACK SIDE THE UPPER LEVEL LOW
FRIDAY AND SATURDAY...AT THIS TIME IT LOOKS LIKE ALL PRECIPITATION
WILL STAY NORTH OF THE AREA.

WISE

&&

.AVIATION...

FOR THE 12Z KSGF/KJLN TAFS...THE STRONG STORM SYSTEM THAT BROUGHT
SEVERE WEATHER TO THE REGION THIS MORNING...HAS MOVED OF TO THE EAST
OF THE TWO TAF SITES. MVFR CEILINGS WILL START OFF AT BOTH TAF
SITES...WITH CEILINGS IMPROVING THROUGH THE DAY.

WINDY WEATHER CONDITIONS WILL CONTINUE TODAY WITH STRONG WEST WINDS
TODAY.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 1, 6:00 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CST THU MAR 1 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE STORMS CAPABLE OF PRODUCING:
   HAIL UP TO THE SIZE OF GOLF BALLS.
   DAMAGING WINDS IN EXCESS OF 60 MPH.
   AND ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE
FROM BRANSON TO LEBANON THROUGH THE MID MORNING HOURS. THE STORMS
WILL SPREAD EAST THIS MORNING.

  DISCUSSION:

  A STRONG UPPER LEVEL JET STREAM HAS SET UP ACROSS THE
  SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY REGION OVERNIGHT AS
  A POTENT STORM SYSTEM IS PUSHING ACROSS THE PLAINS. THESE HAVE
  PRODUCED SEVERE THUNDERSTORMS ACROSS THE REGION THIS MORNING.
  THE STRONG STORM   SYSTEM WILL CONTINUE TO PUSH TO THE EAST
  TODAY CREATING THE POSSIBILITY   OF SEVERE WEATHER WHERE IT TRACKS.

  INSTABILITY AND WIND SHEAR HAS INCREASE OVERNIGHT AND IS AIDING
  IN SEVERE STORM DEVELOPMENT. THE PRIMARY THREATS WILL BE LARGE
  HAIL...DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES
  ARE ALSO POSSIBLE...AS THE CAPPING INVERSION HAS BE ERODED AND
  STORMS HAVE BECOME SURFACE BASED. THE THUNDERSTORM THREAT WILL
  MOVE OUT OF THE AREA BY MID MORNING TODAY.

  GUSTY WEST WINDS WILL BE POSSIBLE TODAY BEHIND THE STORM SYSTEM AS
  A TIGHT PRESSURE GRADIENT SETS UP OVER THE REGION. WIND GUST
  TO 35 MPH WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE MORNING HOURS
 ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Mar 1, 4:53 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 AM     HAIL             BUFFALO                 37.64N 93.09W
03/01/2007  E1.00 INCH       DALLAS             MO   LAW ENFORCEMENT

&&

GAEDE
Special weather statement, Mar 1, 4:58 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 AM CST THU MAR 1 2007

KSC011-021-037-MOC011-039-057-097-109-119-145-185-217-011800-
/O.CAN.KSGF.TO.A.0041.000000T0000Z-070301T1400Z/

THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 41 FOR
THE FOLLOWING AREAS

IN KANSAS THIS CANCELS 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

IN MISSOURI THIS CANCELS 9 COUNTIES

IN CENTRAL MISSOURI

ST. CLAIR

IN SOUTHWEST MISSOURI

BARTON                CEDAR                 DADE
JASPER                LAWRENCE              MCDONALD
NEWTON                VERNON

THIS INCLUDES THE CITIES OF...ANDERSON...APPLETON CITY...AURORA...
BAXTER SPRINGS...CARTHAGE...COLUMBUS...EL DORADO SPRINGS...
FORT SCOTT...GREENFIELD...JOPLIN...LAMAR...MOUNT VERNON...
NEOSHO...NEVADA...OSCEOLA...PINEVILLE...PITTSBURG AND STOCKTON.

MOC009-015-029-043-059-077-085-105-141-167-209-213-225-011800-
/O.CON.KSGF.TO.A.0041.000000T0000Z-070301T1400Z/

TORNADO WATCH 41 REMAINS VALID UNTIL 8 AM CST THIS MORNING FOR
THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 13 COUNTIES

IN CENTRAL MISSOURI

BENTON                CAMDEN                HICKORY
MORGAN

IN SOUTHWEST MISSOURI

BARRY                 CHRISTIAN             DALLAS
GREENE                LACLEDE               POLK
STONE                 TANEY                 WEBSTER

THIS INCLUDES THE CITIES OF...BOLIVAR...BRANSON...BUFFALO...
CAMDENTON...CASSVILLE...COLE CAMP...FORSYTH...GALENA...
HERMITAGE...KIMBERLING CITY...LEBANON...MARSHFIELD...MONETT...
NIXA...OSAGE BEACH...OZARK...REPUBLIC...ROGERSVILLE...
SPRINGFIELD...VERSAILLES AND WARSAW.

MOC065-067-091-125-131-149-153-161-169-203-215-229-011800-
/O.CON.KSGF.TO.A.0042.000000T0000Z-070301T1800Z/

TORNADO WATCH 42 REMAINS VALID UNTIL NOON CST TODAY FOR THE
FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 12 COUNTIES

IN CENTRAL MISSOURI

MARIES                MILLER                PHELPS
PULASKI

IN SOUTH CENTRAL MISSOURI

DENT                  HOWELL                OREGON
SHANNON               TEXAS

IN SOUTHWEST MISSOURI

DOUGLAS               OZARK                 WRIGHT

THIS INCLUDES THE CITIES OF...ALTON...AVA...CABOOL...ELDON...
EMINENCE...FORT LEONARD WOOD...GAINESVILLE...HOUSTON...
LAKE OZARK...MANSFIELD...MOUNTAIN GROVE...ROLLA...SALEM...
THAYER...THEODOSIA...VIENNA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.

WISE
Local storm report, Mar 1, 5:18 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     HAIL             NIXA                    37.04N 93.29W
03/01/2007  E1.00 INCH       CHRISTIAN          MO   AMATEUR RADIO

            QUARTER HAIL ALSO REPORTED IN OZARK

&&

GAEDE
Local storm report, Mar 1, 5:49 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TORNADO          PHILLIPSBURG            37.55N 92.78W
03/01/2007                   LACLEDE            MO   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MEDIA

&&

GAEDE
Local storm report, Mar 1, 6:00 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     TSTM WND DMG     5 S LEBANON             37.61N 92.66W
03/01/2007                   LACLEDE            MO   EMERGENCY MNGR

            TREES DOWN

&&

GAEDE
Local storm report, Mar 1, 6:18 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     HAIL             DIXON                   37.99N 92.09W
03/01/2007  E0.75 INCH       PULASKI            MO   TRAINED SPOTTER

&&

GAEDE

The radar

The Springfield radar (KSGF), 132 km away, was scanning. The volume nearest the first event began at 12:24 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Ozark

When
March 1, 6:24 AM CST to 6:25 AM CST
Where
Ozark County, 5 mi N of Bakersfield to 6 mi NNE of Bakersfield
Rating
EF1
Path length
1 mi
Path width
75 yd
Continued into
Howell, Mo (SGF)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.592, -92.150

A National Weather Service storm survey revealed that an EF-1 tornado touched down in rural sections of extreme eastern Ozark County. The tornado crossed into Howell County near the community of Caulfield, Missouri. The tornado mainly damaged trees and powerlines in Ozark County, however, produced more significant damage in Howell County.

Tornado, Howell

When
March 1, 6:25 AM CST to 6:43 AM CST
Where
Howell County, 1 mi SW of Caulfield to 3 mi SW of (H63)west Plains
Rating
EF3
Path length
14 mi
Path width
200 yd
Deaths
1 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
36.610, -92.133

This is an extension of the Ozark County tornado. A National Weather Service storm survey revealed that a large tornado ripped through rural sections of southwest Howell County, Missouri. The community of Caulfield experienced a direct hit. Numerous farms and structures were damaged or destroyed. One fatality occurred as the tornado ripped through a mobile home northeast of Caulfield. Four other injuries occurred in the same mobile home. The tornado lifted approximately one mile southwest of the West Plains city limits.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Howell2007-03-017FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23030, 23038.